Alert archive / Michigan / Flash Flood Warnings in 1996

Flash Flood Warning 25, NWS Grand Rapids, MI

June 17, 1996Van Buren County, Michigan

NWS Grand Rapids, MI issued this flash flood warning at Jun 17, 1996, 9:15 PM EDT for Van Buren County, Michigan. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 1996, 9:15 PM EDT (01:15 UTC)
Expired
Jun 18, 1996, 7:15 AM EDT
In force
10 hr
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Van Buren County, MI

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 1.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 1996-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 1996-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 251 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
251 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 180118
FFWGRR
MIC159-181115-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
915 PM EDT MON JUN 17 1996
 
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
FLOOD WARNING EFFECTIVE UNTIL  715 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST LOWER MICHIGAN
 
   ...NORTHERN VAN BUREN COUNTY
 
A FLOOD WARNING IS IN EFFECT FOR NORTHERN VAN BUREN COUNTY UNTIL 700 AM
TUESDAY MORNING. THIS REPLACES THE FLASH FLOOD WARNING THAT EXPIRED AT
915 PM EDT MONDAY EVENING.
 
AT 910 PM EDT... WEATHER SERVICE DOPPLER RADAR SHOWED SLOW MOVING
THUNDERSTORMS LEAVING NORTHERN VAN BUREN COUNTY. ANOTHER AREA OF
THUNDERSTORMS OVER SOUTHERN LAKE MICHIGAN SHOULD REACH NORTH VAN BUREN
COUNTY BY 1100 PM EDT. THESE STORMS COULD LINGER ACROSS THE WARNED AREA
THROUGH 200 AM TUESDAY MORNING.
 
THE HEAVY RAINFALL THIS EVENING HAS CAUSED MANY FLOODING PROBLEMS OVER
NORTH VAN BUREN COUNTY. AT THE JUNCTION OF INTERSTATE 196 AND M-43...
THE UNDERPASS WAS FLOODED AT 800 PM MONDAY EVENING... WHICH CAUSED THE
INTERSTATE TO BE CLOSED FOR ABOUT AN HOUR. TRAFFIC FLOW MAY IMPROVE BY
1000 PM. PINEGROVE TOWNSHIP... NEAR KENDALL... AT THE INTERSECTION OF
12TH AVE. AND 26TH STREET WAS WASHED AWAY. THE EAST-WEST ROAD THROUGH
BLOOMINGDALE WAS FLOODED. DRAINS WERE OVERFLOWING IN THE CITY OF
BANGOR. IN THE CITY OF SOUTH HAVEN... NUMEROUS INTERSECTIONS WERE
FLOODED ALONG WITH SOME BASEMENT FLOODING.
 
PEOPLE IN NORTHERN VAN BUREN COUNTY SHOULD BE PREPARED TO MOVE TO HIGHER
GROUND IF FLOODING THREATENS YOUR AREA. HEAVY RAINFALL WILL CONTINUE TO
BE LIKELY THROUGHOUT THE NIGHT... SO BE PREPARED TO ENCOUNTER FLOODED
ROADS TUESDAY MORNING.
 
MOST FLASH FLOOD DEATHS ARE IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS
BRIDGES... DIPS... OR LOW SPOTS IF WATER COVERS THE ROAD.
MJK
 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 2:16 PM EDT, 6 hours 59 minutes earlier.

Area forecast discussion, Jun 17, 2:16 PM EDT, 6 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
215 PM EDT MON JUN 17 1996

KGRR 88D SHOWS TRW FIRING IN SW LWR AND NW IN. THE TRW IN SW LWR IS
TENDING TO FALL APART AS IT MOVES NORTH. A STRONG TEMP/MOISTURE
GRADIENT EXISTS JUST SOUTH OF THE MI/IN BORDER. THE MAX MOISTURE
CONVERGENCE AND FRONTOGENETICAL FORCING EXISTS IN NE IN JUST SOUTH OF
THE FA. THIS BOUNDARY SEEMS TO BE A LITTLE FARTHER SOUTH THAN THE 15Z
POSITION. KGRR 88D VWP SHOWS GOOD DIRECTIONAL SHEAR BUT NOT MUCH IN
THE WAY OF SPEED SHEAR. UNLESS THIS BOUNDARY RETURNS TO THE NORTH, I
WOULD EXPECT MOST OF THE SVR ACTIVITY TO JUST GRAZE THE SRN TIP OF THE
FA WHERE THE DYNAMICS ARE STRONGER.

GRIDDED DATA SHOWS A VERY SLOW MOVG LOW IN IA. THIS IS PROGGED TO MOV
TO WRN LWR IN 48 HRS. THAT MEANS MORE OF THE SAME TYPE OF WX DURG THE
NEXT 24 HRS. KEEP TRW IN FCST THRU TUESDAY.

WF

In the hours before

Special weather statement, Jun 17, 6:00 PM EDT, 3 hours 15 minutes before
MIZ071>073-077>080-180000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 PM EDT MON JUN 17 1996

...TORNADO WATCH IN EFFECT UNTIL 800 PM EDT FOR THE SOUTHWEST CORNER
OF LOWER MICHIGAN...

A TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES ACROSS
SOUTHWEST LOWER MICHIGAN... BERRIEN... BRANCH... CALHOUN... CASS...
KALAMAZOO... ST. JOSEPH... AND VAN BUREN. THIS WATCH INCLUDES THE
CITIES OF KALAMAZOO... BATTLE CREEK... AND BENTON HARBOR-ST. JOSEPH.
THE WATCH IS IN EFFECT UNTIL 800 PM EDT THIS EVENING.

AT 600 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
LINE OF THUNDERSTORMS EXTENDING FROM THE LANSING AREA SOUTH TO
JACKSON AND THEN SOUTHWEST TO NEAR COLDWATER. THE LINE OF
THUNDERSTORMS WAS MOVING NORTHEAST AT AROUND 30 MPH... AND SHOULD
MOVE EAST OF LANSING... JACKSON... AND HILLSDALE BY 700 PM EDT.

OTHER SHOWERS AND THUNDERSTORMS WERE DEVELOPING SOUTH OF THE
MICHIGAN-INDIANA BORDER... AND THESE WILL JUST SKIRT EXTREME
SOUTHERN PORTIONS OF THE BORDER COUNTIES DURING THE EVENING HOURS.
OTHER ISOLATED THUNDERSTORMS COULD DEVELOP IN THE UNSTABLE AIR MASS
THIS EVENING.

AT THIS TIME... NO SEVERE WEATHER HAS BEEN REPORTED THIS AFTERNOON
IN MICHIGAN. BUT... ATMOSPHERIC CONDITIONS ARE SUCH THAT A FEW
ISOLATED THUNDERSTORMS ACROSS SOUTHWEST MICHIGAN MAY APPROACH SEVERE
LIMITS WITH SMALL HAIL AND HIGH WINDS.

THE NATIONAL WEATHER SERVICE OFFICE IN GRAND RAPIDS WILL KEEP YOU
INFO"RMED WITH FREQUENT UPDATES THROUGHOUT THIS SEVERE WEATHER
THREAT.

GREENE
Special weather statement, Jun 17, 8:12 PM EDT, 1 hour 3 minutes before
MIZ071>073-077>080-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RADS MI
810 PM EDT MON JUN 17 1996

...TORNADO WATCH FOR THE SOUTHWEST CORNER OF LOWER MICHIGAN HAS
EXPIRED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTHWEST LOWER MICHIGAN HAS
BEEN ALLOWED TO EXPIRE. THE SEVERE WEATHER THREAT THAT PROMPTED THE
TORNADO WARNING HAS ENDED. ADDITIONAL SHOWERS AND THUNDERSTORMS...
HOWEVER...WILL CONTINUE TO DEVELOP AND MOVE OVE\R LOWER MICHIGAN
THROUGHOUT THE NIGHT. EVEN THOUGH SOME OF THE STRONGER SHOWERS AND
STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL IN A SHORT TIME
PERIOD...THEY WILL NOT PRODUCE SEVERE WEATHER.

TEW
Special weather statement, Jun 17, 8:20 PM EDT, 55 minutes before
MIZ071>073-077>080-180300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RADS MI
810 PM EDT MON JUN 17 1996

...TORNADO WATCH FOR THE SOUTHWEST CORNER OF LOWER MICHIGAN HAS
EXPIRED...

THE TORNADO WATCH THAT WAS IN EFFECT FOR SOUTHWEST LOWER MICHIGAN HAS
BEEN ALLOWED TO EXPIRE. THE SEVERE WEATHER THREAT THAT PROMPTED THE
TORNADO WATCH HAS ENDED. ADDITIONAL SHOWERS AND THUNDERSTORMS...
HOWEVER...WILL CONTINUE TO DEVELOP AND MOVE OVEjR LOWER MICHIGAN
THROUGHOUT THE NIGHT. EVEN THOUGH SOME OF THE STRONGER SHOWERS AND
STORMS HAVE THE POTENTIAL TO PRODUCE HEAVY RAINFALL IN A SHORT TIME
PERIOD...THEY WILL NOT PRODUCE SEVERE WEATHER.

TEW

...CORRECTION TO TEXT...

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 12:39 AM EDTFlash Flood WarningGRRKent111 min
Jun 18, 1:03 AM EDTFlash Flood WarningGRRBerrien117 min
Jun 18, 2:11 AM EDTFlash Flood WarningGRRKent5 hr
Jun 18, 1:21 PM EDTFlash Flood WarningGRROttawa4 hr
Jun 18, 5:50 PM EDTFlash Flood WarningGRROttawa12 hr

Nearby

Flash Flood Warnings in Michigan, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.